Delirium Causes Rapid Cognitive Decline In Alzheimer’s Disease
Alzheimer’s disease patients who develop delirium, a sudden state of severe confusion and disorientation, are significantly more likely to experience rapid cognitive decline than Alzheimer’s patients who didn’t experience delirium.
“Delirium is a potentially preventable condition,” said study author Tamara G. Fong, MD, PhD, with Harvard Medical School in Boston, and a member of the American Academy of Neurology. “Hopefully future studies can determine whether preventing delirium may improve or delay memory problems in Alzheimer’s disease patients.”
For the study researchers tested the memory, thinking, and concentration skills of 408 Alzheimer’s disease patients at the beginning of the study and every six months for at least a year and a half. During that time, 72 of the study participants developed delirium.
The study found that the rate of cognitive decline was three times faster in Alzheimer’s patients who had an episode of delirium compared to those who did not. “Our study suggests that over 12 months, Alzheimer’s disease patients who become delirious experience the equivalent of a 18-month decline in thinking and memory skills compared to those who do not experience delirium,” said Fong.
Among patients who developed delirium, the average decline on cognitive tests was 2.5 points per year at the beginning of the study, but after an episode of delirium there was further decline to an average of 4.9 points per year.
Delirium often follows a medical disturbance or complication, such as infection, medication side effects or surgery. It’s estimated that delirium occurs in up to 89 percent of Alzheimer’s disease patients during hospitalization. Fong says that delirium in elderly patients should be avoided for many other reasons. “For example, delirium greatly increases the risk of serious complications in hospitalized patients,” she said. “Alzheimer’s patients need to be monitored more closely for delirium, and prevention strategies could be used such as avoiding medications that have delirium as a potential side effect and treating patients as outpatients where possible to avoid hospitalization.”